Posted 12/13/2005 11:53 PM (GMT -7)
I am a new member. My father has had parkinsons for about 6 years. It began with one finger that would twitch. In the beginning, he had trouble keeping the finger still but on some days, he was almost back to his old self, with almost no twitching. Then, it progressed to his arm shaking at times. Mentally, he became depressed a little, but other than that, he was pretty normal. He was still fishing, driving, etc. Then, over about 3 years, he started the shuffle walk. He progressed further over time to being very unstable on his feet, high blood pressure, falling asleep during the day (sometimes mid sentence), and started using a walker and cane. He continued to drive at this point, determined to maintain his independance. Last year, I believe his 6th year with parkinsons, he began falling sometimes and started having problems also with his feet bothering him. He had a friend who would continue to take him fishing, however, it became more of a chore for all involved. His friend was very patient and would even bait his hook, take fish off, etc. He began spending more and more time on the couch which was hard because he was very active his entire life. Then, a few months ago, he worsened farther, having to really rely on the walker and help. 3 months ago, he fell and broke his hip which he recovered from. His newest change is that he is hallucinating a lot. He has trouble sleeping at night and most hallucinations occur at night, however, he is also having them during the day. My mother, a recovering cancer survivor (having gone through chemo/radiation herself the last year for the second time) is totally immersed in the care of my dad. She is busy from sun-up to sun-down with assisting, helping with meds, bathing, etc., etc. The hardest part of it all is the increasing hallucinating stage that he is in at this time. He had began with parkinsons meds (recrib), a blood pressure pill, ativan. He was recently put on seroquel. His hallucinations did not decrease with this and his doctor admitted him to the hospital which is where he is at this time. It is very draining and hard on the family as well as the patient who realizes that he is degressing. He still recognizes everyone, however, sees people who are not there and sometimes talks to them. He also sees bugs, etc., which are not there. They now have him on a medicine in the hospital called adilify. We are waiting to see how that does.
I can certainly sympathize for those going through this stage with their loved one. The hardest part is the hallucinations which have started this past month and seem to be progressing.
NJM, we understand what you mean when you say they don't seem to be concerned. No one, except those that are in the moment of going through this or have been through it, can even remotely understand what it is like to be so physically, emotionally drained and to watch y our loved one go through this. You keep looking for the one thing that will restore their health and wonder what could be out there to help them.
I am very happy to find this forum.